Georgia, 2022Damaging Winds in Georgia, April 6, 2022
April 6, 2022 · NWS CHS · 2 events in 2 counties and zones
Strong deep-layered forcing and modest warm air advection under the left exit region of a 150 kt upper-level jet led to an environment displaying mixed layered convective available potential energy (MLCAPE) between 1500-1800 J/kg, enhanced downdraft CAPE (DCAPE), and upper 60 to lower 70 surface dewpoint temperatures supportive of vigorous thunderstorms late afternoon into evening hours. Heading…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong deep-layered forcing and modest warm air advection under the left exit region of a 150 kt upper-level jet led to an environment displaying mixed layered convective available potential energy (MLCAPE) between 1500-1800 J/kg, enhanced downdraft CAPE (DCAPE), and upper 60 to lower 70 surface dewpoint temperatures supportive of vigorous thunderstorms late afternoon into evening hours. Heading into early evening hours, numerous thunderstorms developed across the local area, producing hail and damaging winds well ahead of a strengthening quasi-liner convective system (QLCS) that eventually tracked through southeast South Carolina during evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 6, 6:58 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 6, 6:58 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
758 PM EDT Wed Apr 6 2022
.SYNOPSIS...
A cold front will move through the region today then move
offshore on Thursday. Drier and cooler weather is expected to
return late week through the weekend. High pressure will
prevail early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Tornado Watch 102 continues for all areas until 11 pm. There has
been relatively little activity thus far across southeast GA,
with the brunt of the strong/severe storms across inland
portions of southeast SC. An MCS is currently pushing east out
of central GA and is expected to push east through the forecast
area late this evening into the early overnight hours. The
airmass is still relatively untapped in southeast GA, though we
are entering a climatologically unfavorable time of day for
severe weather. We're still seeing 5-10 kt southerly winds in
this area which should prevent the boundary layer from
decoupling. MLCAPE values around 1,000 J/kg could persist for
the next several hours as the MCS approaches. Wind shear
parameters remain conducive to supercells ahead of the line, and
the main MCS could produce damaging winds, large hail, or
embedded tornadoes. We plan to maintain the existing Tornado
Watch for all areas. Precip should taper off later tonight once
the main convective system departs.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A cold front will push offshore by mid-day Thursday. Showers will be
possible ahead of it, mainly east of I-95, however latest CAM
guidance keeps coverage pretty isolated. Rain chances and cloud
cover will then decrease in the afternoon in wake of the front as
drier air moves into the area. Highs are expected to reach the mid
70s to around 80. Lows Thursday night will range from the mid 40s
inland the low 50s at the immediate coast.
An amplified mid level trough will encompass the eastern half of the
country Friday and Saturday. At the surface, a large area of low
pressure will mostly be over the Great Lakes/Northeast. The forecast
area will be on the southern periphery of this feature with high
pressure beginning to shift into the region late. An enhanced
pressure gradient will support gusty west winds both afternoons.
Will need to monitor the potential for a Lake Wind Advisory for Lake
Moultrie. Otherwise, dry weather is expected with plenty of sun. It
will be cooler than normal, especially on Saturday when highs only
reach the low to mid 60s. Lows Friday night will mainly be in the
40s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Quiet weather expected through early next week. Surface high
pressure will expand across the region on Sunday, before sliding
offshore Monday into Tuesday. Aloft, mid level trough axis will
shift off the East Coast, with ridging to build in behind it. This
pattern favors dry conditions and warming temperatures.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Convection has thus far avoided the terminals but we anticipate
the convective complex in central GA to push east through all of
the terminals between 03Z and 07Z. Vsby/ceiling restrictions
likely during this time. Thereafter, ceilings could remain MVFR
through daybreak, though confidence in this is low. Improving
conditions expected by mid to late Thu morning following the
cold frontal passage.
Extended Aviation Outlook: VFR. Gusty winds possible each
afternoon Thursday through Saturday.
&&
.MARINE...
Rest of the afternoon and tonight: Showers and thunderstorms
will move across the waters this afternoon and into the evening.
A cold front will then approach the region early Thursday and
the pressure gradient will tighten. Have issued Small Craft
Advisories for the Charleston nearshore waters and the outer
Georgia waters beginning at 5 am for gusty winds. Additional
SCA's could be needed, especially in the Charleston Harbor. Seas
will be less than 5 feet.
Thursday through Monday: A cold front will push offshore on
Thursday. Winds will support a brief Small Craft Advisory
conditions particularly over the Charleston county waters and
outer Georgia waters until 5 pm. Conditions will stay fairly
elevated Friday into Saturday as the pressure gradient remains
enhanced. Additional advisories are possible. Winds and seas
should finally ease Sunday with no additional concerns through
Monday as high pressure expands into the region.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Thursday for AMZ350-
374.
&&
NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...Hazardous weather outlook, Apr 6, 3:35 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
435 PM EDT Wed Apr 6 2022
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-072045-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
435 PM EDT Wed Apr 6 2022
...TORNADO WATCH 102 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ374-072045-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
435 PM EDT Wed Apr 6 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Severe Thunderstorms: Another round of severe weather is possible
this afternoon and evening across Southeast South Carolina and
Southeast Georgia. There will be a risk for winds in excess of 35
knots, hail and even a few waterspouts.
Be ready to take action should severe weather develop. Stay tuned to
NOAA Weather Radio, TV or your local news source for the latest
information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, Apr 6, 6:26 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
726 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG HARLEYVILLE 33.21N 80.44W
04/05/2022 DORCHESTER SC BROADCAST MEDIA
TV MEDIA RELAYED A REPORT OF SOME TREE DAMAGE AT 234 E
MAIN ST FROM A POSSIBLE TORNADO. TIME ESTIMATED.
&&
EVENT NUMBER CHS2200392
RJBSpecial weather statement, Apr 6, 6:29 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
729 PM EDT Wed Apr 6 2022
SCZ045-070015-
Inland Berkeley-
729 PM EDT Wed Apr 6 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 728 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cross, or 12 miles northwest of Moncks
Corner, moving northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Eadytown, Eastern Lake Marion, Cross and Northern Lake Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3349 7995 3347 7993 3324 8013 3331 8026
3338 8024 3339 8022 3345 8022 3346 8015
3345 8014 3348 8015 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2328Z 218DEG 25KT 3332 8017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BRMLocal storm report, Apr 6, 6:40 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL CROCKETVILLE 32.92N 81.08W
04/06/2022 E1.75 INCH HAMPTON SC BROADCAST MEDIA
BROADCAST MEDIA RELAYED REPORT VIA SOCIAL MEDIA OF
QUARTER TO GOLF BALL SIZE HAIL IN CROCKETVILLE.
&&
EVENT NUMBER CHS2200393
CPMLocal storm report, Apr 6, 6:42 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
742 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 3 N WADMALAW ISLAND 32.72N 80.16W
04/05/2022 CHARLESTON SC BROADCAST MEDIA
AT LEAST ONE DOWNED TREE AT RESIDENCE ALONG CHISHOLM
RD. TIME ESTIMATED.
&&
EVENT NUMBER CHS2200394
RJBLocal storm report, Apr 6, 7:20 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
820 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FUNNEL CLOUD 4 SSW MONCKS CORNER 33.14N 80.03W
04/06/2022 BERKELEY SC BROADCAST MEDIA
BROADCAST MEDIA RELAYED A VIDEO VIA SOCIAL MEDIA OF A
FUNNEL CLOUD.
&&
EVENT NUMBER CHS2200395
CPMLocal storm report, Apr 6, 7:46 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 4 SW PINOPOLIS 33.19N 80.08W
04/06/2022 E1.00 INCH BERKELEY SC PUBLIC
PUBLIC REPORT OF NICKEL TO QUARTER SIZED HAIL AROUND
COOPER STORE ROAD.
&&
EVENT NUMBER CHS2200396
ETMThunderstorm Wind, Candler
- When
- April 6, 7:59 PM EST to 8:00 PM EST
- Where
- Candler County, 0.58 mi E of Metter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.400, -82.060
The Candler County 911 Call Center reported a tree blown down along South Kennedy Street in Metter.
Thunderstorm Wind, Chatham
- When
- April 6, 9:09 PM EST to 9:10 PM EST
- Where
- Chatham County, 0.91 mi SW of Bona Bella
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.090, -81.180
A Chatham County emergency manager reported trees down on two homes and additional trees snapped near the intersection of Griffin Avenue and 13th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kentucky, April 6, 2022$140,000 · 65 kt wind · 12 events
- Flash Flood and Damaging Wind in Georgia, April 6, 2022$200,000 · 60 kt wind · 3 events
- Tornado and Damaging Wind in Florida, April 6, 2022$153,000 · EF0 · 2 events
- Tornado and Flooding in Florida, April 6 to 7, 2022$500 · EF1 · 22 events
- High Wind in Kansas, April 6 to 7, 202258 kt wind · 26 events
- Tornado and Hail in South Carolina, April 6, 2022$1,000 · EF0 · 25 events
- Hail and Damaging Winds in Arkansas, April 6, 2022$25,000 · 1 in hail · 5 events
- Dust Storm and High Wind in Kansas, April 6, 202262 kt wind · 21 events
- High Wind in Nebraska, April 6, 202254 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, April 6, 20221 injured · $60 · 60 kt wind · 8 events
- Heat and Dense Fog in California, April 6 to 8, 202212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 6 to 7, 202250 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022089, 1022091.